Alert archive / South Carolina / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS Columbia, SC

June 6, 201616 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this flash flood watch at Jun 6, 2016, 3:11 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 6, 2016, 3:11 PM EDT (19:11 UTC)
Expired
Jun 7, 2016, 3:55 AM EDT
In force
13 hr
Issued by
NWS Columbia, SC
Flood severity
None
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

841 
WGUS62 KCAE 061911
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE COLUMBIA SC
311 PM EDT MON JUN 6 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL LATE TONIGHT...

.MOISTURE FROM TROPICAL STORM COLIN WILL SURGE NORTHWARD INTO THE
MIDLANDS AND CENTRAL SAVANNAH RIVER AREA THROUGH TONIGHT. FLASH 
FLOODING COULD DEVELOP QUICKLY IN ANY LOCATIONS AFFECTED BY
MULTIPLE THUNDERSTORMS OR HEAVY SHOWERS.


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
070700-
/O.NEW.KCAE.FF.A.0001.160606T1911Z-160607T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS...
MANNING...SUMMERTON...BAMBERG...DENMARK
311 PM EDT MON JUN 6 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL GEORGIA AND 
  CENTRAL SOUTH CAROLINA...INCLUDING THE FOLLOWING AREAS...IN 
  EAST CENTRAL GEORGIA...BURKE...COLUMBIA...LINCOLN...MCDUFFIE 
  AND RICHMOND. IN CENTRAL SOUTH CAROLINA...AIKEN...BAMBERG... 
  BARNWELL...CALHOUN...CHESTERFIELD...CLARENDON...EDGEFIELD... 
  FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... 
  MCCORMICK...NEWBERRY...ORANGEBURG...RICHLAND...SALUDA AND 
  SUMTER. 

* THROUGH LATE TONIGHT

* PERIODS OF HEAVY RAIN ARE EXPECTED THROUGH TONIGHT AS MOISTURE
  ASSOCIATED WITH TROPICAL STORM COLIN CONTINUES TO SURGE INTO THE
  AREA. RAINFALL AMOUNTS AVERAGING 1 TO 3 INCHES ARE EXPECTED
  ACROSS THE WESTERN MIDLANDS WITH 2 TO 4 INCHES POSSIBLE ACROSS
  THE EASTERN MIDLANDS AND CSRA. SOILS ACROSS PORTIONS OF THE
  MIDLANDS ARE ALREADY SATURATED FROM RECENT RAINFALL. ANY
  ADDITIONAL PROLONGED PERIODS OF HEAVY RAINFALL WILL LIKELY
  PRODUCE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
140 
WGUS62 KCAE 070210
FFACAE

FLOOD WATCH
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 PM EDT MON JUN 6 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL LATE TONIGHT...

.MOISTURE FROM TROPICAL STORM COLIN WILL SURGE NORTHWARD INTO THE
EASTERN MIDLANDS INTO THE EARLY OVERNIGHT HOURS. FLASH FLOODING
COULD DEVELOP QUICKLY IN ANY LOCATIONS AFFECTED BY PERSISTENT
HEAVY SHOWERS.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-035-070315-
/O.CAN.KCAE.FF.A.0001.000000T0000Z-160607T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-AIKEN-BARNWELL-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY...
WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD...
JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...AIKEN...
NORTH AUGUSTA...BARNWELL...WILLISTON...BLACKVILLE
1010 PM EDT MON JUN 6 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE WESTERN AND CENTRAL MIDLANDS AND
CENTRAL SAVANNAH RIVER AREA HAS BEEN CANCELLED. THE HEAVIEST RAIN
HAS SHIFTED TO THE EAST, AND ALTHOUGH ISOLATED TO SCATTERED
SHOWERS COULD CONTINUE INTO THE EARLY OVERNIGHT HOURS, THE THREAT
FOR FLASH FLOODING HAS ENDED. 

$$

SCZ029-031-036>038-041-071000-
/O.CON.KCAE.FF.A.0001.000000T0000Z-160607T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...BISHOPVILLE...SUMTER...ORANGEBURG...
BROOKDALE...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...
DENMARK
1010 PM EDT MON JUN 6 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT TUESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF CENTRAL SOUTH CAROLINA...INCLUDING THE FOLLOWING 
  AREAS...BAMBERG...CALHOUN...CLARENDON...LEE...ORANGEBURG AND 
  SUMTER. 

* UNTIL 6 AM EDT TUESDAY

* PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED INTO THE EARLY
  OVERNIGHT HOURS AS MOISTURE ASSOCIATED WITH TROPICAL STORM COLIN
  CONTINUES TO SURGE INTO THE AREA. ADDITIONAL RAINFALL AMOUNTS UP
  TO AROUND 1 INCH IS POSSIBLE ACROSS THE EASTERN MIDLANDS BEFORE
  THE RAIN TAPERS OFF. SOILS ARE ALREADY SATURATED FROM RECENT
  RAINFALL. ANY ADDITIONAL PROLONGED PERIODS OF HEAVY RAINFALL
  COULD PRODUCE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JAQ
791 
WGUS62 KCAE 070755
FFACAE

FLOOD WATCH
NATIONAL WEATHER SERVICE COLUMBIA SC
355 AM EDT TUE JUN 7 2016

SCZ029-031-036>038-041-070900-
/O.CAN.KCAE.FF.A.0001.000000T0000Z-160607T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...BISHOPVILLE...SUMTER...ORANGEBURG...
BROOKDALE...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...
DENMARK
355 AM EDT TUE JUN 7 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL SOUTH CAROLINA HAS
BEEN CANCELLED. RAIN ASSOCIATED WITH TROPICAL STORM COLIN HAS
MOVED EAST OF THE AREA ENDING THE THREAT OF FLASH FLOODING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Jun 6, 2:40 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 6, 2:40 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
240 PM EDT MON JUN 6 2016

.SYNOPSIS...
Cold front remains over the Upstate of South Carolina with
Tropical Storm Colin moving northward in the southeastern Gulf of
Mexico. TS Colin will move northward today...cross the northern
Florida peninsula tonight and be off the coast from Charleston
Tuesday morning. The cold front will cross the area late tonight
into Tuesday morning with TS Colin accelerating away from the
area Tuesday afternoon. Drier air will move in behind the cold
front with dry weather expected through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Widespread rain showers along with a few thunderstorms will
continue across much of the central and eastern Midlands as well
as the CSRA this afternoon through tonight.

TS Colin currently in the eastern Gulf of Mexico...will continue
moving northward this afternoon and cross northern Florida tonight
emerging off the southern SC coast by daybreak Tuesday. Deep
moisture feed from the Gulf of Mexico will continue with pwat
values from near 2 inches northwest to 2.25 inches southeast.
Latest analysis indicated weak instability and upper level
divergence across the area. Main concern will be potential for
heavy rain...especially across the eastern Midlands and CSRA late
this afternoon and tonight. With rains from the past couple of
days soils in the southern CSRA and eastern Midlands have lowered
flash flood guidance to 2 to 3 inches in an hour with 3 to 4
inches in three hours. Since the heaviest rain is expected along
the coast we have not issued any flood products and will continue
to monitor progress of TS Colin. A westward movement of the track
will result in increased flooding potential.

Winds with TS Colin will not be an issue for the forecast area
with speeds tonight across the far eastern Midlands around 10 mph
with some gusts up to 20 mph. Overcast skies and showers will hold
afternoon temperatures in the upper 70s to lower 80s. Kept low
tonight near guidance consensus...in the upper 60s to lower 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
TS Colin will be along the SC Coast Tuesday morning. There will be a
chance for showers and thunderstorms, mainly along the eastern
Midlands, associated with the TS. It is projected to move rapidly
offshore throughout the day which will lead to clearing skies and
drying under north-westerly, downslope winds. A cold front pushes
through the forecast area Tuesday evening but with limited moisture
available precipitation is not expected. On Wednesday, the upper
trough axis will be to the east with high pressure building in at
the surface. Temperatures will be around 90 degrees on Tuesday with
middle to upper 80s Wednesday and overnight lows in the lower to
middle 60s. Favored the higher temperature guidance for the
afternoon temperatures due to downslope flow.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Dry weather and surface high pressure will dominate through the
weekend. An upper level ridge will promote large scale subsidence,
mostly clear skies and light winds. The models show a warming trend
late this week as the air mass settles over the East and modifies.
The pattern supports above normal temperatures for the weekend. High
pressure may drift offshore early next week allowing moisture to
return to the area.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Airmass very moist and weakly unstable. Areas of MVFR/IFR
cigs/vsbys affecting the TAF sites with widespread showers
crossing the region.

A cold front was located in the Upstate at 18Z. This front will
move slowly east to cross the TAF sites late tonight and Tuesday
morning. Moisture will continue to spread north from the Gulf of
Mexico associated with Tropical Storm Colin. The storm is expected
to move to coastal Georgia/South Carolina after 07/06z. Showers
and possibly a few thunderstorms may be enhanced across the area
with strong upper level divergence/sfc convergence along front and
weak instability. Guidance suggest IFR ceilings this afternoon
and evening with chance heavy rain. So trended all tafs to IFR
06/21Z-07/00Z. Should see rapid clearing 12Z-15z Tuesday as Colin
moves away from the area and winds become northwest around 10 kts.

EXTENDED AVIATION OUTLOOK...No impacts to aviation expected
through Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 6, 5:37 AM EDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
537 AM EDT MON JUN 6 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
537 AM EDT MON JUN 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN ASSOCIATED WITH TROPICAL STORM COLIN WILL BE POSSIBLE
ACROSS THE AREA TODAY AND TONIGHT. THE MAIN THREAT AREA FOR
FLOODING WILL BE IN THE EASTERN MIDLANDS AND SOUTHERN CENTRAL
SAVANNAH RIVER AREA WHERE 2 TO 4 INCHES...AND LOCALLY HIGHER
AMOUNTS...WILL BE POSSIBLE.

THERE IS ALSO A MARGINAL RISK OF SEVERE THUNDERSTORMS MAINLY
ACROSS THE EASTERN MIDLANDS AND SOUTHERN CENTRAL SAVANNAH RIVER
AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAIN WILL BE POSSIBLE EARLY TUESDAY MORNING CONTINUING THE
THREAT OF LOCALIZED FLOODING...MAINLY IN THE EASTERN MIDLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 11:05 AM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 AM EDT MON JUN 6 2016

GAZ040-063-064-SCZ018-025-026-030-061600-
MCDUFFIE-LINCOLN-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
1105 AM EDT MON JUN 6 2016

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH CENTRAL
MCDUFFIE...NORTHWESTERN COLUMBIA...SOUTHEASTERN LINCOLN...SOUTH
CENTRAL SALUDA...CENTRAL EDGEFIELD...SOUTHEASTERN MCCORMICK AND
NORTHERN AIKEN COUNTIES...

AT 1059 AM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WAS PRODUCING
LOCALLY HEAVY RAINFALL FROM HOLLIDAY PARK THROUGH PARKSVILLE TO
EDGEFIELD AND JOHNSTON. RAINFALL AMOUNTS UP TO 2 INCHES HAVE FALLEN
AND ADDITIONAL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
EDGEFIELD...JOHNSTON...TRENTON...PARKSVILLE...MODOC AND CLARKS HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3390 8192 3381 8164 3356 8244 3365 8251
      3366 8251 3365 8249 3371 8252
TIME...MOT...LOC 1459Z 240DEG 49KT 3373 8215

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:12 PM EDTSpecial Weather StatementCAEChesterfield33 min
Jun 6, 11:05 AM EDTSpecial Weather StatementCAEEdgefield55 min

Nearby

Flash Flood Watches in South Carolina, 2016Flash Flood Watches in Georgia, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.